Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 76, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 20, 2019, 8:43 PM CDT for Kossuth County, Winnebago County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2019, 8:43 PM CDT (01:43 UTC)
- Expired
- Jun 20, 2019, 9:11 PM CDT
- In force
- 28 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Kossuth County, IA, Winnebago County, IA
The radar
The Minneapolis radar (KMPX), 158 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 1008 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
237
WUUS53 KDMX 210143
SVRDMX
IAC109-189-210230-
/O.NEW.KDMX.SV.W.0076.190621T0143Z-190621T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
843 PM CDT Thu Jun 20 2019
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northeastern Kossuth County in north central Iowa...
Northwestern Winnebago County in north central Iowa...
* Until 930 PM CDT.
* At 843 PM CDT, a severe thunderstorm was located over Elmore, or 18
miles southeast of Fairmont, moving southeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Buffalo Center, Lakota, Rake and Ledyard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4350 9386 4345 9376 4332 9414 4350 9423
TIME...MOT...LOC 0143Z 310DEG 19KT 4353 9413
HAIL...1.50IN
WIND...60MPH
$$
Lee2 follow-up statements
273
WWUS53 KDMX 210202
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
902 PM CDT Thu Jun 20 2019
IAC109-189-210230-
/O.CON.KDMX.SV.W.0076.000000T0000Z-190621T0230Z/
Kossuth IA-Winnebago IA-
902 PM CDT Thu Jun 20 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHEASTERN KOSSUTH AND NORTHWESTERN WINNEBAGO COUNTIES...
At 902 PM CDT, a severe thunderstorm was located near Elmore, or 24
miles northwest of Forest City, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Buffalo Center, Lakota and Rake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9395 4343 9381 4334 9408 4350 9415
TIME...MOT...LOC 0202Z 310DEG 19KT 4346 9402
HAIL...1.00IN
WIND...60MPH
$$
Lee129
WWUS53 KDMX 210211
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
911 PM CDT Thu Jun 20 2019
IAC109-189-210221-
/O.CAN.KDMX.SV.W.0076.000000T0000Z-190621T0230Z/
Kossuth IA-Winnebago IA-
911 PM CDT Thu Jun 20 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KOSSUTH AND
NORTHWESTERN WINNEBAGO COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4350 9395 4343 9381 4334 9408 4350 9415
TIME...MOT...LOC 0209Z 310DEG 19KT 4343 9397
$$
LeeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:34 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Jun 20, 6:34 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 634 PM CDT Thu Jun 20 2019 ...Updated for Discussion on Convective Trends and 00z Aviation Discussion... .UPDATE... Issued at 632 PM CDT Thu Jun 20 2019 Isolated showers and thunderstorms have been developing over northwest Iowa since around 5pm. The storm northeast/east- northeast of Sioux City has showed several instances of increases in lightning over the last hour and a half, but has overall struggled to further mature in an environment of 2000 J/kg of MLCAPE and effective shear around 55 knots. Another storm to the south of Sioux City has also struggled to have much for intensification. Both of these storms have had cirrus overspread them with recent satellite trends showing weakening bursts of new cloud growth. Current expectation is that these will continue to diminish as the sun sets. The strongest storm that may impact our area is the supercell over south central Minnesota, which has been following the Bunkers Right Moving vector. This may clip our far northeast forecast area around 2z/9pm, though high resolution models such as the HRRR show this dissipating as the sunset. Will continue to monitor trends. No significant update to the forecast at this time, but will be evaluating models for updates to PoPs and timing for expected thunderstorms after midnight tonight. && .SHORT TERM.../Tonight through Friday night/ Issued at 343 PM CDT Thu Jun 20 2019 Three time frames for potential convection were the focus this period. Leaned toward a blend of the HRRR/NAM/HREF tonight into Friday morning and then a blend of the NAm/GFS/ECMWF Friday night. The first round is this afternoon into the early evening over the southwest sections of the forecast area. The 20.18z HRRR suggests an isolated storm to develop over west-central Iowa and track southeast through the southwest corner of the CWA. The 20.12z HREF updraft helicity maxes out between 22z to 03z in the same location as the HRRR suggests. Via the latest SPC mesoanalysis, MUCAPE has grown to over 2000 J/kg, effective shear tops out around 65 knots in the far southwest with the gradient extending from around Crawford down to Decatur Counties. Weak low level shear and effective helicity, although there is decent 0-3km helicity in the far southwest, so the tornado threat is not completely zero. More concerned about the elevated hail threat with LCLs around 750-1000m and then also the damaging wind threat as DCAPE ranges from 500-900 J/kg. The 18z OAX sounding has a bit higher DCAPE and lower LCLs but looks to be a weak cap in place around 850mb. More likely to see something elevated with the ML CAPE near 1000 J/kg and decent shear present within the ML. Late tonight but more likely early Friday morning looks to be the second round of convection as a decent shortwave in conjunction with the LLJ develops. The timing of the convection moving across the CWA is still questionable, but storms are more than likely to move into the west/southwest past 09z Friday and track east throughout the rest of the morning hours tomorrow. Not terribly concerned with severe storms with the lack of significant instability and deep layer shear present, but more concerned that this will be a primer for flooding Friday night into Saturday. Warm layer cloud depths range from 3500-4000m and PWATs are in the 1.5 to 2.0 inch range Friday morning. However, moisture transport isn't great into the state as it gets cutoff from convection across the Ozarks. There is the potential for some moderate to heavy rain Friday morning, but the rain rates and progressive nature of the storms should limit the flash flood threat. Lastly is potential for widespread convection Friday night into Saturday morning. The Friday morning convection should keep the atmosphere stable through much of the day with cloud debris and rain cooled air across the CWA. Thus, higher confidence in timing of storms to redevelop past 03z Saturday and persist well into the morning Saturday as the LLJ strengthens. The 20.18z HRRR suggests storms to get going by around 02z Saturday voes the south and spread northeast. Severe threat will be determined how much the atmosphere rebounds from the convection Friday morning. The NAM and GFS has the southern portion of the forecast area to see CAPE build to 1500- 3500 J/kg by 03z Saturday with good deep layer shear to provide updraft sustainability. Thus if a cold pool develops, the threat for damaging winds increases late tomorrow night. Still, heavy rain is likely the primary concern with warm layer cloud depths as high as 13kft and PWATs near 2.0 inches which is close to the climatological daily max. Plus, Corfidi vectors are in-line with the storm motion, so the potential for training storms exists and efficient rain producers. A Flash Flood Watch for tomorrow night into Saturday morning is likely going to be needed as we get closer to the that time frame. .LONG TERM.../Saturday through Thursday/ Issued at 343 PM CDT Thu Jun 20 2019 Complex pattern will continue to impact central Iowa through the weekend. Deep west coast trough will continue to push across the Rockies and into the western Plains ejecting shortwaves across the state through the weekend. The trough axis finally clears Iowa early Tuesday morning. This will be followed by an upper level ridge that will clear things out through midweek. At the surface a low will exist over Kansas with a frontal boundary extending from the low into Iowa. The main instability through Saturday early afternoon will exist mainly south of the state but by late Saturday instability will surge into southern/eastern Iowa as the low lifts from Kansas into western Iowa. Shear isn't particularly impressive but there are pockets of 40+kts at times so a few severe storms will be possible especially near the boundary. Late Sunday/Sunday night when the upper trough finally pushes through, we will likely be dealing with more widespread heavy rainfall across the southeast third or so of the state in addition to the threat for hail/wind primarily. On Monday, most of the lingering precip will occur across the north and east as the trough and surface low lift out of the area. After Monday we will be dry with seasonal temps until Thursday when the ridge flattens some with the passage of a shortwave. Models differ on timing and strength of the shortwave and as such, confidence is low that far out on precip location and timing. NBM keeps small PoPs in Tue through Thu but with a large ridge over us really don't see much potential for precip. && .AVIATION.../For the 00Z TAFS through 00Z Friday evening/ Issued at 632 PM CDT Thu Jun 20 2019 Isolated showers or thunderstorms have developed over northern Iowa with another isolated storm over southern Minnesota. Primary concern is storm over southern Minnesota that is diving southeastward and could impact MCW toward 3z, though high resolution models show this dissipating. At this time, do not have any mention of these showers/storms in the official TAFs. Next concern is line of showers and storms that are expected to arrive several hours after midnight. Have confined VCTS to a short window where confidence is highest in rain/thunder with VCSH before and/or after as needed. Refinement of timing and inclusion of some impacts will be included in the 6z issuance. Additional showers and storms are possible later Friday, but low confidence to include anything at this time with MVFR to perhaps IFR ceilings expected. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Ansorge SHORT TERM...Podrazik LONG TERM...FAB AVIATION...Ansorge
Hazardous weather outlook, Jun 20, 4:00 PM CDT, 4 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 400 PM CDT Thu Jun 20 2019 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-212100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 400 PM CDT Thu Jun 20 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Isolated strong to severe storms are possible through the mid evening over western to southwest Iowa, particularly south of Interstate 80 and west of Interstate 35. The main threat looks to be large hail and damaging wind, but a tornado or two remain possible. Another round of storms is forecast to develop early Friday morning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible Friday morning with isolated severe storms and locally heavy rain possible. Widespread storms are likely to develop late Friday evening into Saturday morning. The severe threat is large hail and damaging winds along with heavy rain. The heavy rainfall may cause localized flash flooding. Additional rounds of storms are anticipated over the weekend into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation might be needed at times over the next several days. KLP
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 4:14 AM CDT | Special Weather Statement | DMX | Carroll | 31 min |
| Jun 21, 4:17 AM CDT | Special Weather Statement | DMX | Dallas | 28 min |
| Jun 21, 4:37 AM CDT | Special Weather Statement | DMX | Sac | 23 min |
| Jun 21, 4:46 AM CDT | Severe Thunderstorm Warning | DMX | Monroe | 44 min |
| Jun 21, 5:18 AM CDT | Special Weather Statement | DMX | Adair, Adams, Cass, Taylor | 57 min |
| Jun 21, 5:21 AM CDT | Special Weather Statement | DMX | Boone | 24 min |
| Jun 21, 5:50 AM CDT | Special Weather Statement | DMX | Boone | 55 min |
| Jun 21, 6:38 AM CDT | Special Weather Statement | DMX | Dallas, Madison | 52 min |
| Jun 21, 6:47 AM CDT | Special Weather Statement | DMX | Clarke, Decatur | 43 min |
| Jun 21, 7:05 AM CDT | Special Weather Statement | DMX | Polk, Warren | 55 min |
| Jun 21, 7:24 AM CDT | Flash Flood Warning | DMX | Boone, Calhoun, Greene, Sac, Webster | 6 hr |
| Jun 21, 8:32 AM CDT | Special Weather Statement | DMX | Adams, Taylor | 58 min |
| Jun 21, 8:54 AM CDT | Special Weather Statement | DMX | Clarke, Decatur, Madison, Ringgold, Union | 66 min |
| Jun 21, 10:22 AM CDT | River Flood Watch | DMX | Polk | 10 hr |
| Jun 21, 10:22 AM CDT | River Flood Watch | DMX | Dallas, Greene | 43 hr |
| Jun 21, 10:24 AM CDT | River Flood Warning | DMX | Polk | 5 days |
| Jun 21, 3:37 PM CDT | Flash Flood Watch | DMX | Appanoose, Davis, Decatur, Ringgold, Taylor, Wayne | 15 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.